MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REDAPT MODULAR SHELL 62MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. REDAPT MODULAR SHELL 62MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71352362
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Pain (1994); Ambulation or Postural Difficulties (2544)
Date of Event 06/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a left hip tha second revision had been performed on (b)(6)2020 to exchange femoral head and liner due to an unknown diagnosis, the patient sustained left hip pain with ambulation difficulties and was taken to the operating room due the concern of a prosthetic joint infection.A two-stage third revision surgery was conducted on (b)(6) 2020 (first stage) and on (b)(6) 2020 (second stage) to treat these symptoms.During the first procedure, an osteotomy was required to remove the femoral component and the fluid from the hip joint was sampled and cultured.An extensive saline lavage containing bacitracin and polymyxin was performed inside the intramedullary canal.The acetabular cup was also removed with a subsequent saline and antibiotic irrigation.A redapt stem was implanted and coated with antibiotic cement as no pre-made articulating spacer was available.Two additional bags of antibiotic cement were mixed to place the 28 mm +0 femoral head to make a ¿custom made¿ unipolar head that was attached to the femoral component.Cerclage cables were used to secure the femoral osteotomy fragment.The patient was awakened and transported to the recovery room in stable condition.Once the patient completed his antibiotic regimen and the cultures performed on (b)(6) 2020 demonstrated no growth, the patient underwent the second stage of the 3rd revision on (b)(6) 2020.During this procedure, a new 50 mm cup and a 240mm femoral stem were implanted and as the prior osteotomy had not healed the cerclage cables were left in situ around the femur.The patient was taken to the recovery room in stable condition.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, devices analysis could not be performed.The clinical/medical investigation concluded that, although a prosthetic joint infection and subsequent 2-stage revision was reported the clinical root cause of the infection cannot be confirmed; however, the reported prosthetic joint infection is highly likely of an exogenous nature.There is no indication the reported infection and subsequent revision were associated with a mal performance of the implant.It is noted stage i of the revision was completed with a custom antibiotic spacer using the redapt system.The patient impact beyond the infection and 2-stage revision cannot be determined with the limited information provided.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for total hip systems revealed that infection, both early, post-operative superficial and early, post-operative deep wound infection and late periprosthetic infection has been identified has been identified as potential complications associated with total hip arthroplasty surgery, primary or revision.A review of the instructions for use for the polar stem states infection as a ¿potential adverse device effect¿ in combination with the implantation of a hip prosthesis.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.A review of the sterilization records revealed the batches were sterilized within normal parameters.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include loss of sterility during procedure, post-operative healing issue, injury, patient condition and/or medical history.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, devices analysis could not be performed.The clinical/medical investigation concluded that, although a prosthetic joint infection and subsequent 2-stage revision was reported the clinical root cause of the infection cannot be confirmed; however, the reported prosthetic joint infection is highly likely of an exogenous nature.There is no indication the reported infection and subsequent revision were associated with a mal performance of the implant.It is noted stage i of the revision was completed with a custom antibiotic spacer using the redapt system.The patient impact beyond the infection and 2-stage revision cannot be determined with the limited information provided.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for total hip systems revealed that infection, both early, post-operative superficial and early, post-operative deep wound infection and late periprosthetic infection has been identified has been identified as potential complications associated with total hip arthroplasty surgery, primary or revision.A review of the instructions for use for the polar stem states infection as a ¿potential adverse device effect¿ in combination with the implantation of a hip prosthesis.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.A review of the sterilization records revealed the batches were sterilized within normal parameters.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include loss of sterility during procedure, post-operative healing issue, injury, patient condition and/or medical history.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
REDAPT MODULAR SHELL 62MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16542405
Report Number1020279-2023-00523
Device Sequence Number17755579
Product Code LPH
UDI-Device Identifier00885556657874
UDI-Public00885556657874
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K182109
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71352362
Device Catalogue Number71352362
Device Lot Number18HM11731
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/15/2023
Supplement Date Received by Manufacturer06/19/2023
05/07/2024
Initial Report FDA Received Date03/14/2023
Supplement Report FDA Received Date06/20/2023
05/09/2024
Date Device Manufactured08/15/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown